You’re walking your dog on a seemingly normal Tuesday afternoon. You decide to turn left at the corner instead of right in hopes that a new route might add some excitement to your walk. Way down at the other end of the street you see someone lying on the sidewalk. As you get closer, you see something’s wrong. The person is at your feet now and you realize he’s not breathing and his skin is turning a dusky blue. He’s overdosing. What is your first thought? Do you get out your phone and record him or do you call 911?
It seems obvious. You should call 911, of course. But with all of the viral overdose videos surfacing online, it appears that not everyone thinks the same.
Dangers of Overdose Videos
The biggest danger of an overdose video is that the person filming is doing just that. He’s filming instead of calling for help. Some drugs have specific overdose symptoms but that doesn’t mean these symptoms will appear every time. Overdoses are unpredictable because they’re affected by so many different things, such as the individual’s prior health or how pure the drug was. So there’s no solid way to know how much time an overdosed person has or if they’ll come to. First responders (including cops) carry Narcan with them. Narcan is a medication that blocks the effects of opioids and reverses an overdose. A person who is filming an overdose is essentially stalling the overdose reversal by not calling for help.
What happens when you see something too many times? You become desensitized to it. This is perfectly fine when it’s a video of goats yelling like humans, but not when it involves a real person about to actually die. There are countless versions of these horrible OD videos out there, and somehow even mainstream players like YouTube haven’t been removing them. Some of these videos are from children calmly filming their parents after an overdose. That may sound shocking and disturbing but that child is calm enough to film the tragedy because she’s probably had vast exposure to it. She’s desensitized to it. That’s what happens each time another overdose video goes viral. The general public starts to become desensitized to the tragedy, which will unfortunately downplay the gravity of substance abuse and addiction in the long run.
A man who filmed a viral overdose video shed light on the reasoning behind the decision to film. He revealed that he doesn’t mess with people who are on drugs like that, essentially grouping all addicts together by a distaste for their disease. However, these addicts are individuals who need help. Most of the time you can hear people laughing in the background of these viral overdose videos. They’re laughing at the situation, much like you would when a friend stubs his toe or trips over a step. A person is incapacitated by his own doing, sometimes in odd locations, and it’s funny to them. But, again, these are real people with real problems. They’re mothers, fathers, daughters, sons, sisters, and brothers. Maybe if the people filming acknowledged that, then they wouldn’t be filming.
It’s hard for the people watching at home on Facebook live or YouTube to see the subject of the video as a real person because they don’t know him or her. If the video comes from some other city or state, the at-home audience feels no connection and is not likely to feel an obligation to help.
Sometimes Exposure Can Help
A lot of people haven’t experienced addiction in their personal lives. So being exposed to the effects of substance abuse can be eye opening for them. While casual exposure can lead to desensitization, if presented in an appropriately serious way, it can also help people understand the severity and dangers of the disease. An overdose video can also be a wake up call for the addict. One subject of a viral overdose video said that she wouldn’t have gotten help for her addiction if it weren’t for that video. An addict who overdoses won’t remember the overdose after being revived. So it might help him or her to see what actually happens during the overdose. A real video of a real overdose is sometimes more effective than simply reading about what can happen.
Symptoms of Overdose:
“Education is the most powerful weapon which you can use to change the world.” – Nelson Mandela
Understanding overdose and addiction can help us help those in need. Here are some signs and symptoms of overdose that may help you determine if someone needs immediate medical attention.
- Irregular heartbeat / elevated heart rate
- Very high blood pressure
- Very high body temperature
- Blue tint to skin, lips, and nails
- Pinpoint pupil
- Weak pulse
- Depressed breathing
- Episodic loss of consciousness
- Irregular heart rate
- Difficulty breathing
- High body temperature
- Enlarged pupils
- Chest pains
- Heart attack
Alcohol (Alcohol poisoning)
- Loss of consciousness
- Slow or stopped breathing
Overdose is a very real, tragic thing. Seeing someone who OD’ed on the street is probably not what you want when you hope for a more eventful walk with Spot. But these viral overdose videos show us that it happens. Filming a person who’s close to death is hard to defend. But the exposure to the effects of substance abuse on the receiving end can be helpful if it prompts us to become more aware and educated rather than causing desensitization to addiction or dehumanization of addicts. However, the ethics of sharing overdose videos quickly become flawed when the share is for entertainment or ridicule.
The best way to prevent overdose is to get help for substance abuse. If you or someone you know is struggling with addiction, New Start can help. Call us at 855-737-7363 for a free and confidential assessment.